Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 183, NWS St. Louis, MO

July 9, 2003Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 9, 2003, 8:49 PM CDT for Lewis County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 8:49 PM CDT (01:49 UTC)
Expired
Jul 9, 2003, 9:45 PM CDT
In force
56 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Lewis County, MO

The radar

The Quad Cities radar (KDVN), 188 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 8:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 100149
SVRLSX
MOC111-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
849 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN NORTHEAST MISSOURI

* UNTIL 945 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF LA BELLE...MOVING EAST AT
  50 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  CANTON
  NEW COURT
  MONTICELLO

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4026 9193 4007 9194 4003 9150 4025 9151

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT WED JUL 9 2003

.DISCUSSION...
AT 2 PM...SCT TSTMS WERE PRESENT ACRS SRN AND SW IL...OUTFLW BOUNDY
ACRS NRN MO...WL INCREASE POTENTIAL FOR TSTMS THIS AFTN AND THIS
EVE. ISSUED A FLD WTCH FOR NE MO THIS AFTN AND TNGT.  1.6 INCHES OF
RAIN FELL LAST NIGHT IN UIN...WITH SIMILAR AMTS ACRS THE AREA...FFG
FOR ONE AND THREE HOURS WERE LESS THEN 2 INCHES.

A COLD FRNT ACRS THE NRN PLAINS WL MOVE ACRS MO BY 12Z.  MDLS HAS
POSTPONE THIS FRONTAL PASSAGE FOR THE LAST SEVEAL DAYS...BUT AS RULE
FRONT HAVE SOME DIFFICULT TO MOVE SOUTH OF 588M AT 500MB.

FOR THE ENTIRE FCST PD LOOK RATHER DRY.  COOLER WX FOR THURSDAY AND
FRIDAY...AND BACK TO NORMAL TEMPS FOR SATURDAY AND SUNDAY.
FOR MON THROUGH WED FCST TEMPS LOOK IN THE NORMAL OR JUST FEW
DEGREES ABOVE NORMAL.

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...A FLD WTCH IS IN EFFECT FOR THE NE CORNER OF MO THROUGH TNGT.
IL...NONE.
Hazardous weather outlook, Jul 9, 6:30 AM CDT, 14 hours 19 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A VERY SMALL
PORTION OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS NORTH OF
A LINE FROM MACON MISSOURI TO PITTSFIELD ILLINOIS.  THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF THE COUNTY
WARNING AREA FOR TODAY AND TONIGHT.  A SERIES OF THUNDERSTORMS
PASSED ACROSS IOWA AND NORTH AND CENTRAL ILLINOIS OVERNIGHT...
AS WELL AS FAR NORTHEAST MISSOURI. THESE STORMS DUMPED VERY HEAVY
RAIN IN KNOX AND LEWIS COUNTY...AND THEY HAVE LEFT A RIBBON OF
COOLER AIR IN THEIR WAKE. THIS RIBBON WILL PROVIDE TEMPERATURE
DIFFERENTIAL ACROSS THE AREA STRONG ENOUGH TO FOCUS NEW
THUNDERSTORM ACTIVITY FOR THE AREA LATER TODAY AND TONIGHT.

THE AIR ALOFT WILL BE UNSTABLE...THIS PROVIDES LIFT AND CREATES
THUNDERSTDORMS WITH THE HEAT OF THE DAY. SOME STORMS COULD BE
SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN PROBLEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND EARLY
THURSDAY.  A FEW LINGERING THUNDERSTORMS COULD BE SEVERE. THERE
IS A SLIGHT RISK THAT THE STORMS WILL BE SEVERE OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS EAST OF A LINE FROM SULLIVAN
MISSOURI NORTHEAST THROUGH JERSEYVILLE ILLINOIS.

THE REST OF THE WEEK AND INTO THE WEEKEND LOOK DRY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST MISSOURI AS
WELL AS WEST CENTRAL ILLINOIS TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:34 PM CDTSevere Thunderstorm WarningLSXKnox41 min
Jul 9, 8:44 PM CDTFlash Flood WarningLSXKnox, Lewis6 hr
Jul 9, 9:15 PM CDTSevere Thunderstorm WarningLSXKnox45 min
Jul 9, 9:22 PM CDTSevere Thunderstorm WarningLSXMarion53 min
Jul 9, 9:27 PM CDTSevere Thunderstorm WarningLSXShelby48 min
Jul 9, 10:14 PM CDTSevere Thunderstorm WarningLSXPike, Ralls61 min
Jul 9, 10:16 PM CDTSevere Thunderstorm WarningLSXMonroe59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.